Probable Interaction Between Warfarin and Torsemide (December).
Ann Pharmacother. 2008 Nov 18;
Authors: Bird J, Carmona C
OBJECTIVE: To report a case in which the anticoagulation effect of warfarin appeared to be potentiated by torsemide, possibly due to an interference of metabolism through competition for the CYP2C9 isoenzyme and protein-binding displacement of warfarin. CASE SUMMARY: A 43-year-old Hispanic female with congestive heart failure, hypothyroidism, anemia, atrial fibrillation, and a mitral mechanical valve replacement was effectively anticoagulated with a target international normalized ratio (INR) of 2.5-3.5 on a warfarin regimen of 50-52.5 mg/wk. One week following the initiation of torsemide 40 mg in the morning and 20 mg in the afternoon, a marked increase in the INR occurred (6.2), requiring a warfarin dosage reduction. Subsequent titrations over a 3-week period eventually resulted in the achievement of a therapeutic INR (from 3.3 to 2.9) with a new warfarin regimen of 47.5 mg/wk. DISCUSSION: Both torsemide and warfarin are highly protein-bound to albumin and are major substrates for the CYP2C9 isoenzyme. Competition by multiple drugs for metabolism via CYP2C9 may decrease the clearance of the drugs from systemic circulation. Addition of a drug with high protein binding may result in the displacement of other drugs that circulate highly protein-bound. Therefore, it is possible that the addition of torsemide may potentiate the anticoagulant effect of warfarin by (1) competition for metabolism through CYP2C9, with a decrease in the clearance of warfarin, and (2) protein-binding displacement of warfarin from albumin, transiently potentiating anticoagulant activity. An objective causality assessment revealed that the interaction was probable. Cardiology records confirmed the absence of fluid and heart failure status changes; therefore, these were ruled out as potential etiologies. No levothyroxine dosage changes occurred over the previous 14 months; thus, this also was ruled out as a possible etiology. CONCLUSIONS: To our knowledge, an interaction between warfarin and torsemide has not been previously reported. While further research should be done to confirm this interaction, practitioners should be made aware of its possibility.
PMID: 19017829 [PubMed - as supplied by publisher]